Reckitt Benckiser, the drug company that makes the painkiller Nurofen, is being investigated by the advertising watchdog over claims that it has misled consumers.
The British-based multinational company has been accused of making misleading claims across a number of its more expensive products marketed for specific complaints such as back pain or migraines.
Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache are marketed as formulated to treat a specific type of pain and cost almost double the price of standard Nurofen. However they were all found to contain the same active ingredient, 342mg of Ibuprofen lysine, equivalent to 200mg of Ibuprofen.
The UK’s Advertising Standards Authority (ASA) has confirmed that it is currently investigating 12 complaints about a television ad for Nurofen Express.
The watchdog is examining whether the ad was misleading for implying that the product directly targets muscles in the head.
An ASA spokesperson said: “This is a complex case and our investigation is ongoing.
“The advertiser is providing evidence to substantiate its claims, we're carefully assessing that and we'll publish our findings in due course."
Reckitt Benckiser’s medical affairs director, Dr Aomesh Bhatt, defended the company’s actions, in a BBC Radio 4 interview. He argued that “the Nurofen specific-pain range was launched with an intention to help consumers navigate their pain relief options, particularly within the grocery environment where there is no healthcare professional to assist decision making."
Nurofen’s marketing troubles extend outside the UK too with an Australian court ruling that the company had "engaged in misleading conduct" with its labelling and ordered it to stop selling several version of the painkillers.